We would like to report a case of etanercept-related skin reaction to highlight an underappreciated contraindication to some injectable anti–tumor necrosis factor (anti-TNF) therapies.
A 57-year-old woman with seropositive erosive rheumatoid arthritis failed to respond to methotrexate therapy after an initial excellent response. Weekly etanercept (50 mg subcutaneously by prefilled syringe) was prescribed. Initial doses were administered in the office, but the patient felt she would be more comfortable with the SureClick autoinjector (Amgen), and a new prescription was written. She had a total of 4 doses with the prefilled syringe and 4 doses with the SureClick autoinjector. She alternated her upper thighs as the injection site. After her last 2 doses with the autoinjector, she developed worsening pruritic, indurated, and tender erythematous plaques on her thighs at the injection sites that lasted up to 5 days and covered the upper thigh (>10 cm wide). The patient questioned whether this could be due to latex. She had a history of local hives with latex exposure. Discussion with the pharmaceutical company and review of the package inserts (1, 2) revealed that there is latex (dry natural rubber) in the caps of both the prefilled syringe and the SureClick autoinjector. A final dose was administered by prefilled syringe, and her rash returned and worsened despite icing, acetaminophen, and diphenhydramine. Her arthritis responded to anti-TNF therapy. The etanercept was discontinued, and she resumed therapy with infliximab to avoid the confounding of latex sensitivity. The rash resolved without further sequelae.
In summary, injection site reactions are a common, known complication of etanercept therapy, which rarely results in discontinuation of the drug. It is unusual for the reaction to progress over time, but increasingly severe reactions could potentially occur in the setting of a latex allergy. Latex sensitivity must be remembered when prescribing etanercept by prefilled syringe and SureClick autoinjector. Latex (in the form of dry natural rubber) is also used in the caps of adalimumab (3) and golimumab (4). This information is present in the package insert; however, it is not prominently displayed, and it also did not trigger our hospital's e-prescribing adverse drug reaction warning. An informal survey of providers and nurses revealed a general lack of knowledge regarding this contraindication to therapy. This also raises the question whether a percentage of the skin reactions, especially those requiring discontinuation of therapy, are not related to the medication, but to the possibility of latex contamination during use.